Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Lincoln, IL

August 19, 2002Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2002, 4:13 AM CDT for Mason County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 4:13 AM CDT (09:13 UTC)
Expired
Aug 19, 2002, 5:00 AM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Mason County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KILX 190913
SVRSPI
ILC125-191000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
412 AM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HAVANA...OR ABOUT 3 MILES 
  NORTH OF HAVANA...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVANA
  EASTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4042 8993 4020 9016 4012 8982 4028 8963
          4040 8984

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 2:20 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 AM CDT MON AUG 19 2002

CONTINUE TO BE PLENTY OF FORECAST CHALLENGES WITH FOCUS ON CURRENT
PRECIPITATION AND TEMPERATURES.

LATEST 05Z SURFACE ANALYSIS PLACES SURFACE LOW PRESSURE ACROSS
SOUTHEAST ROCKIES/WESTERN SOUTHERN PLAINS STATES. A STATIONARY
BOUNDARY EXTENDED FROM CENTRAL PLAINS STATES NORTHEAST INTO NORTHERN
MISSOURI AND INTO NORTHWEST ILLINOIS.  SURFACE HIGH PRESSURE WAS
ACROSS NORTHERN PLAINS STATES.  LATEST 0530Z IR SATELLITE PLACES
AREA OF CONVECTION ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA AND
ACROSS EASTERN IOWA AND NORTH CENTRAL ILLINOIS.  PLENTY OF MID AND
HIGH LEVEL CLOUDS WERE ACROSS CENTRAL AND SOUTHERN ILLINOIS.
LATEST 0530Z W/V IMAGE PLACES SEVERAL S/WS ACROSS MIDWEST AND PLAINS
STATES REGION.  STRONG S/W WAS ACROSS UPPER MIDWEST NEAR SOUTHERN
MN.  OTHER SW/S WERE ALSO ACROSS WESTERN U.S.  LATEST 0537Z KILX
RADAR DEMONSTRATES THUNDERSTORMS FROM NEAR GALESBURG SOUTHEAST TO
BMI. STRONG/SEVERE THUNDERSTORMS WERE LOCATED NEAR BMI. LATEST 0542Z
KDVN RADAR INDICATES SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND
EASTERN IOWA MOVING EAST.

LATEST 00Z MON MODELS DID NOT DETECT CLUSTER OF STORMS IN KANSAS
FAIRLY WELL.  AXIS OF HEAVY PRECIPITATION DIFFERS BETWEEN MODELS AND
WILL MAINLY USE AN AVN OVERALL SOLUTION.  CONFIDENCE NOT THAT GREAT
IN MODELS THIS RUN.

AVN MOVES H50 TROUGH ACROSS GREAT LAKES REGION WITH ANOTHER H50
TROUGH ACROSS PACIFIC NORTHWEST BY 00Z TUE. H50 TROUGH WAS ACROSS
PACIFIC NORTHWEST AND ANOTHER TROUGH ACROSS NORTHEAST U.S BY 00Z
WED. AVN AND ETA DEVELOPS STRONG H50 S/W NEAR IOWA BETWEEN 06Z WED
THRU 12Z WED. POSSIBLE CONVECTION AGAIN DEVELOPING WITH HEAVY
RAINFALL.  AVN MAINTAINS SURFACE LOW ACROSS SOUTHERN PLAINS STATES
WITH A SURFACE WAVE ALONG FRONT AND IS ACROSS EASTERN ILLINOIS BY
12Z MON.  SURFACE HIGH PRESSURE BUILDS ACROSS UPPER MIDWEST BY 18Z
MON AND PUSHES FRONT FURTHER SOUTH ACROSS REGION.  SURFACE HIGH
PRESSURE BUILDS ACROSS GREAT LAKES REGION BY 12Z TUE AND MOVES EAST
ACROSS NORTHEAST U.S BY 12Z WED.  SURFACE LOW PRESSURE DEVELOPS
ACROSS CENTRAL PLAINS STATES BY 12Z WED.  T/H CROSS SECTIONS
PROVIDING HIGH RH AT ALL LEVELS AND GOOD OMEGA THROUGH 15Z MON. THEN
T/H CROSS SECTIONS DECREASES RH AT ALL LEVELS BY 00Z TUE AND RETURNS
HIGH LOW LEVEL RH BETWEEN 06Z WED AND 12Z WED. MODEL SOUNDINGS
INDICATES DECENT INSTABILITY LI/S -4 AND P/WS 1.5 TO 2.0 INCHES
THROUGH 18Z MON THEN DECREASES RH AT ALL LEVELS BY 12Z TUE.  AVN
310K ISENTROPIC SURFACE INDICATES SOME ISENTROPIC LIFT AND COND PRES
DEF THROUGH 18Z ACROSS CENTRAL ILLINOIS. AVN 310K ISENTROPIC SURFACE
ALSO RETURNS COND PRES DEF AND LIFT ACROSS EASTERN IOWA AND
NORTHWEST ILLINOIS BETWEEN 06Z WED THROUGH 12Z WED.  850MB TEMPS
DECREASES TO +16C TO +18C BY 00Z TUE...TO 850MB TEMPS +18C TO +20C
BY 12Z WED.  AVN PLACES CWA IN FAVORABLE REGION OF 100KT 300MB JET
MAX THROUGH 18Z MON AND THEN SHIFTS IT EAST BY 00Z TUE.  CONTINUE NO
REAL CHANGES FROM CURRENT EXTENDED. WILL ALSO MONITOR CURRENT RADAR
TRENDS BEFORE ZONE ISSUANCE. WILL MENTION PERIODS OF OR OCCASIONAL
SHOWERS AND THUNDERSTORMS NORTH AND CENTRAL DEPENDING ON RADAR
TRENDS.

TEMPERATURES CONTINUE TRICKY...WITH CONVECTION AND BOUNDARY ACROSS
REGION. GUIDANCE NUMBERS FAIRLY SIMILAR AND LEAN ON COOLER TEMPS.

SPI TB 079/060 083/066 089 13+10
PIA TB 077/059 081/065 088 13+10
DEC TB 079/060 083/065 089 13+10
CMI TB 077/058 081/063 087 13+10
MTO TB 080/061 083/065 089 13810
LWV TB 082/063 086/066 090 13830

.ILX...NONE.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:20 AM CDTSevere Thunderstorm WarningILXMcLean40 min
Aug 19, 1:03 AM CDTSevere Thunderstorm WarningILXMcLean27 min
Aug 19, 2:03 AM CDTSevere Thunderstorm WarningILXVermilion42 min
Aug 19, 2:34 AM CDTFlash Flood WarningILXVermilion6 hr
Aug 19, 4:36 AM CDTFlash Flood WarningILXChampaign6 hr
Aug 19, 5:32 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Aug 19, 5:32 AM CDTSevere Thunderstorm WarningILXSangamon58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.